Medical marijuana user hospitalized after turning to synthetic 'spice' due to cost
TAMPA, Fla. - A bad batch of synthetic marijuana, also known as ‘spice,’ is making its way around Hillsborough County. Two people have died after using the drug and another 40 have been hospitalized, as of Tuesday.
The Florida Poison Control Centers put out a warning about severe bleeding after using the drug.
One of the patients being treated at AdventHealth Carrollwood said she’s been in the hospital for at least eight days.
"It’s been crazy. It’s been blood transfusion after plasma transfusion after blood transfusion," said Mary, a 52-year-old patient who did not want to be identified. "I’m usually a medical marijuana user. I have a registered card. It’s a little bit expensive, and this month I had no money to go to the dispensary. So, I decided to go the cheapest route."
RELATED: Florida Poison Control: 2 dead, dozens hospitalized for severe bleeding after using 'spice' in Hillsborough
Spice is illegal, but you can get it on the street. Mary said she bought her spice in Ybor City. After she smoked it, she said she woke up with stomach pain two days later.
"My stomach started getting hard and aching. I thought it was just from normal constipation, and I thought the blood in my mouth was from a seizure because I have a seizure disorder," she said.
PREVIOUS: Poison Control Center: 35 hospitalized for severe bleeding after using 'spice' in Hillsborough
Mary said she went to the hospital on December 4, and doctors gave her laxatives. Then she said her stomach pain got worse, with more swelling and bleeding in other places.
"The doctor asked me, ‘Have you consumed something that you normally don’t?’ and I told him the truth. And that’s when they determined that it was the spice and that there are other people around, sick with the same issues," said Mary. "If I didn’t come to the hospital when I came, I would have certainly died."
Dr. Jeremy Kirtz, the emergency department director at AdventHealth Carrollwood, said the hospital is treating about two or three patients a day in the last week due to spice. Kirtz said the spice was laced with rat poison, and that’s why people are getting so sick and causing bleeding that won’t stop.
"So we're seeing bleeding of all kinds. Nosebleeds from bad teeth in the mouth, GI bleeds, and then they have like black stool. And then the one fatality we had ended up being a spontaneous bleed inside the brain," said Dr. Kirtz. "Right now, nobody should be using spice. There is a bad batch of spice somewhere coming out of the Hillsborough area, and they shouldn't be using it right now."
Mary now waits for when she can leave the hospital. While she recovers, she said she hopes others will see her experience as a warning.
"So my advice is don’t buy it from the street. Don’t use synthetic marijuana at all," she said.
Mary says her treatment doesn’t stop whenever she leaves the hospital. She said her doctor will prescribe her vitamin K pills to help her blood recover.
Doctors say spice can stay in the system for a while. Health officials are warning folks to stop using the drug, but if they already have and start to have symptoms, get to the hospital right away.
Those with questions or who need help with poison emergencies can contact the Florida Poison Information Center 24/7 at 1-800-222-1222.